Transient hypoparathyroidism due to amphotericin B-induced hypomagnesemia in a patient with β-thalassemia

N. Marcus, B. Z. Garty*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

OBJECTIVE: To report a case of transient hypoparathyroidism that developed in a β-thalassemic patient due to amphotericin B-induced hypomagnesemia. CASE SUMMARY: A 21-year-old man with β-thalassemia was treated with amphotericin B for Candida albicans intravenous line sepsis. After five days of treatment (cumulative dose 160 mg), he developed hypomagnesemia, which caused hypoparathyroidism and hypocalcemia; all three abnormalities resolved after the drug was withdrawn. DISCUSSION: Patients with β-thalassemia may develop endocrinologic abnormalities due to excessive iron deposition. Some may have subclinical hypoparathyroidism that clinically emerges after even a mild homeostasis disturbance. Amphotericin B is associated with variable adverse effects including renal tubular insult, which may induce hypomagnesemia following relatively short treatment. The resolution of hypomagnesemia, hypocalcemia, and hypoparathyroidism in our patient after discontinuation of amphotericin B treatment suggests that the endocrine dysfunction was due to a drug-related adverse effect and not to parathyroid dysfunction caused by iron deposition. CONCLUSIONS: This case demonstrates a known but rarely reported adverse effect of amphotericin B, namely hypomagnesemia, that may occur even at a low cumulative dose. It also emphasizes that patients with an underlying disease, such as thalassemia, may be more susceptible to hypoparathyroidism and hypocalcemia during treatment with amphotericin B.

Original languageEnglish
Pages (from-to)1042-1044
Number of pages3
JournalAnnals of Pharmacotherapy
Volume35
Issue number9
DOIs
StatePublished - 2001
Externally publishedYes

Keywords

  • Amphotericin B
  • Hypomagnesemia
  • Hypoparathyroidism
  • Thalassemia

Fingerprint

Dive into the research topics of 'Transient hypoparathyroidism due to amphotericin B-induced hypomagnesemia in a patient with β-thalassemia'. Together they form a unique fingerprint.

Cite this